Advertisement

International Journal of Computer Vision

, Volume 44, Issue 3, pp 163–173 | Cite as

Numerical Shape-From-Shading for Discontinuous Photographic Images

  • Joseph Kain
  • Daniel N. Ostrov
Article

Abstract

The height, u(x, y), of a continuous, Lambertian surface of known albedo (i.e., grayness) is related to u(x, y), information recoverable from a black and white flash photograph of the surface, by the partial differential equation
$$\sqrt {u_x^2 + u_y^2 } - n = 0.$$
We review the notion of a unique viscosity solution for this equation when n is continuous and a recent unique extension of the viscosity solution when n is discontinuous. We prove convergence to this extension for a wide class of the numerical algorithms that converge when n is continuous. After discussing the properties of the extension and the order of error in the algorithms simulating the extension, we point out warning signs which, when observed in the numerical solution, usually indicate that the surface is not continuous or that the viscosity solution or its extension does not correspond to the actual surface. Finally, we discuss a method that, in some of these cases, allows us to correct the simulation and recover the actual surface again.
shape-from-shading viscosity solutions discontinuous Hamilton-Jacobi equations convergent numerical methods 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Barles, G. and Souganidis, P.E. 1991. Convergence of approximation schemes for fully nonlinear second order equations. Asymptotic Anal., 4:271-283.Google Scholar
  2. Bruckstein, A.M. 1988. On shape from shading. Comput. Vision Graphics Image Process., 44:139-154.Google Scholar
  3. Bruss, A.R. 1982. The Eikonal equation: Some results applicable to computer vision. J. Math. Phys., 23:890-896.Google Scholar
  4. Crandall, M.G., Evans, L.C., and Lions, P.L. 1984. Some properties of viscosity solutions of Hamilton-Jacobi equations. Trans. Amer. Math. Soc., 282:487-502.Google Scholar
  5. Crandall, M.G. and Lions, P.L. 1983. Viscosity solutions of Hamilton-Jacobi equations. Trans. Amer. Math. Soc., 277:1-42.Google Scholar
  6. Dupuis, P.G. and Boué, M. 1999. Markov chain approximations for deterministic control problems with affine dynamics and quadratic cost in the control. SIAM J. Num Anal., 36(3):667-695.Google Scholar
  7. Dupuis, P.G. and Oliensis, J. 1993. An optimal control formulation and related numerical methods for a problem in shape reconstruction. Annals of Applied Probability, 4:287-345.Google Scholar
  8. Eastwood, M. 1995. Some remarks on shape from shading. Advances in Applied Mathematics, 16:259-268.Google Scholar
  9. Frankot, R.T. and Chellappa, R. 1988. A method for enforcing integrability in shape-from-shading algorithms. IEEE Trans. Pattern Anal. Machine Intell., 10:439-451.Google Scholar
  10. Horn, B.K.P. 1975. Obtaining shapes from shading information. Psychology of Computer Vision. McGraw-Hill: New York, pp. 115-155.Google Scholar
  11. Horn, B.K.P. and Brooks, M.J. (Eds.). 1989. Shape From Shading. MIT Press: Cambridge, MA.Google Scholar
  12. Ishii, H. 1985. Hamilton-Jacobi equations with discontinuous Hamiltonians on arbitrary open subsets. Bull. Fac. Sci. Engrg. Chuo Univ., 28:33-77.Google Scholar
  13. Ishii, H. 1987. A simple, direct proof of uniqueness for solutions of the Hamilton-Jacobi equations of Eikonal type. Proc. Amer. Math. Soc., 100(2):247-251.Google Scholar
  14. Kimmel, R. 1992. Shape from shading via level sets. M.Sc. Thesis, Technion-Israel Institute of Technology, June.Google Scholar
  15. Kimmel, R. and Bruckstein, A.M. 1995a. Tracking level sets by level sets: A method for solving the shape from shading problem. Comput. Vision Image Understanding, 62(2):47-58.Google Scholar
  16. Kimmel, R. and Bruckstein, A.M. 1995b. Global shape from shading. Comput. Vision Image Understanding, 62(3):360-369.Google Scholar
  17. Kimmel, R., Siddiqi, K., Kimia, B.B., and Bruckstein, A.M. 1995. Shape from shading: Level set propagation and viscosity solutions. Int. J. Comput. Vision, 16:107-133.Google Scholar
  18. Kushner, H.J. and Dupuis, P.G. 1992. Numerical Methods for Stochastic Control Problems in Continuous Time. Springer-Verlag: New York.Google Scholar
  19. Lions, P.L. 1982. Generalized Solutions of Hamilton-Jacobi Equations, Pitman Research Notes Series, Pitman: London.Google Scholar
  20. Lions, P.L., Rouy, E., and Tourin, A. 1993. Shape-from-shading, viscosity solutions, and edges. Numer. Math., 64:323-353.Google Scholar
  21. Ostrov, D.N. 2000. Extending viscosity solutions to eikonal equations with discontinuous spatial dependence. Nonlinear Anal., Ser. A: Theory Methods, 42(4):709-736.Google Scholar
  22. Rouy, E. and Tourin, A. 1992. A viscosity solutions approach to shape-from-shading. SIAM J. Numer. Anal., 29(3):867-884.Google Scholar
  23. Saxberg, B.V.H. 1992. Int. J. Robot. Res., 11(3):202-224.Google Scholar
  24. Sethian, J.A. 1996. A fast marching level set method for monotonically advancing fronts. In Proc. Natl. Acad. Sci., 93:1591-1595.Google Scholar
  25. Souganidis, P.E. 1985. Approximation schemes for viscosity solutions of Hamilton-Jacobi equations. J. Differential Equations, 59:1-43.Google Scholar
  26. Tourin, A. 1992. A comparison theorem for a piecewise Lipschitz continuous Hamiltonian and application to shape-from-shading problems. Numer. Math., 62:75-85.Google Scholar
  27. Tsitsiklis, J.N. 1995. Efficient algorithms for globally optimal trajectories. IEEE Trans. on Automatic Control, 40(9): 1528-1538.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Joseph Kain
  • Daniel N. Ostrov

There are no affiliations available

Personalised recommendations